Texas, 2015

Heavy Snow in Texas, December 26 to 27, 2015

December 26 to 27, 2015 · NWS EPZ · 3 events in 3 counties and zones

A deep upper low dove south out of the Great Basin into Northern Mexico. A cold front pushed in from the northeast and a second one from the west which brought sub-freezing temperatures to the region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep upper low dove south out of the Great Basin into Northern Mexico. A cold front pushed in from the northeast and a second one from the west which brought sub-freezing temperatures to the region. The storm ranked as the 8th snowiest 2-day snow in the history of El Paso with 6 to 10 inches common across the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 26, 4:29 AM MST, 7 hours 31 minutes earlier.

Area forecast discussion, Dec 26, 4:29 AM MST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
429 AM MST SAT DEC 26 2015

.SYNOPSIS...
A MAJOR WINTER STORM IS POISED TO MOVE INTO THE REGION TONIGHT.
SNOW SHOWERS WILL START EARLY IN AREA MOUNTAINS...BUT BY EVENING
THE SNOW WILL MOVE INTO ALL OF THE LOWLANDS. 3 TO 7 INCHES OF SNOW
WILL BE COMMON IN THE LOWLANDS EAST OF DEMING. 1 TO 2 FEET OF SNOW
WILL BE POSSIBLE IN THE SACRAMENTO MOUNTAINS. PLAN ON MAJOR TRAVEL
DISRUPTIONS SATURDAY NIGHT THROUGH SUNDAY. TEMPERATURES ON SUNDAY
WILL BE AT OR BELOW FREEZING FOR HIGHS. FOR THE REST OF THE WEEK
WE WILL BE DRY...BUT TEMPERATURES WILL CONTINUE TO RUN AROUND 10
DEGREES BELOW AVERAGE.

&&

.DISCUSSION...
BIG TIME WINTER STORM MOVING INTO THE AREA THIS EVENING. MODELS
ARE STILL CONTINUING TO SEE SAW AROUND ON SNOW TOTALS. PREVIOUS
MODEL RUNS HAD BEEN TRENDING TOWARD LOWER SNOW TOTALS...BUT
CURRENT 06Z HAVE NUDGED THOSE NUMBERS HIGHER (IN THE NAM'S CASE
MUCH HIGHER). FOR NOW OUR CURRENT ADVISORIES AND WARNINGS LOOK
GOOD WITH 1 TO 3 INCHES OF SNOW FOR DEMING AND POINTS WEST. 3 TO 7
INCHES OF SNOW EAST OF DEMING. 6 TO 12 INCHES OF SNOW ABOVE 7OOO
FEET IN THE GILA REGION AND 1 TO 2 FEET OF SNOW IN THE SACRAMENTO
MOUNTAINS. THE HIGHEST SNOW TOTALS FOR THE SACS WILL BE ON THE
EAST SLOPES. PEOPLE ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS
SHOULD PREPARE FOR MAJOR TRAVEL DISRUPTIONS LATE TONIGHT INTO
SUNDAY. DRIVING WILL BE HAZARDOUS AND EVEN DANGEROUS AND MANY
ROADS WILL LIKELY BE CLOSED. ENJOY THE DAY TODAY...BUT PLAN ON
BEING HOME OR SOME PLACE SAFE BY LATE AFTERNOON BEFORE THE SNOW
STARTS TO FALL. IF YOU DO HAVE TO TRAVEL CHECK ROAD CONDITIONS
BEFORE YOU LEAVE VIA NMDOT OR TXDOT AND BE SURE TO HAVE A FULL
TANK OF GAS...SOME FOOD AND BLANKETS...A CELL PHONE CHARGER AND
SOME SAND OR CAT LITTER IN CASE YOUR VEHICLE GETS STUCK.

THE REASON FOR ALL THIS ACTIVITY IS A STRONG UPPER LEVEL STORM
SYSTEM CURRENTLY DROPPING SOUTH ACROSS THE STATE OF ARIZONA. THIS
STORM SYSTEM WILL TURN EAST AND MOVE ACROSS NORTHERN MEXICO. AS IT
APPROACHES THE AREA WE WILL SEE SNOW SHOWERS BEGIN IN THE
MOUNTAINS...BUT WE WILL SEE RAIN SHOWERS MAINLY IN THE LOWLANDS.
BY THIS AFTERNOON WE WILL SEE COLDER AIR MOVE INTO THE REGION AND
THAT WILL HELP CHANGE THE RAIN OVER TO SNOW BY EARLY EVENING. SNOW
SHOWERS WILL CONTINUE OFF AND ON DURING THE EVENING HOURS LEADING
TO...AS I MENTIONED MAJOR TRAVEL PROBLEMS. IN ADDITION TO THE SNOW
AS THE COLD AIR MOVES IN IT WILL GIVE US SOME GUSTY SURFACE WINDS.
THESE WINDS COULD FURTHER REDUCE VISIBILITIES BY BLOWING ALREADY
FALLEN SNOW AROUND LATE TONIGHT.

THE LOW WILL BE TO OUR EAST BY SUNDAY AFTERNOON BUT WRAP AROUND
CLOUDS AND SNOW WILL CONTINUE THE THREAT FOR LIGHT SNOW ESPECIALLY
IN THE SACRAMENTO MOUNTAINS. NEEDLESS TO SAY TEMPERATURES ON
SUNDAY WILL STRUGGLE TO GET ABOVE FREEZING. BY MONDAY MORNING WE
WILL BE CLEARING OUT SO WE WILL SEE SOME VERY COLD TEMPERATURES
WITH LOWS IN THE SINGLE DIGITS AND TEENS MOST LOCATIONS. FOR THE
REST OF THE WEEK WE WILL CONTINUE TO SIT AT THE BOTTOM A LONG WAVE
TROUGH WHICH WILL KEEP OUR TEMPERATURES WELL BELOW AVERAGE. THE
PATTERN WILL ALSO ALLOW OCCASIONAL SHORT WAVES TO MOVE ACROSS THE
REGION. ONE SUCH SYSTEM WILL HAVE THE POTENTIAL TO BRING SOME
LIGHT SNOW TO THE MOUNTAINS ON TUESDAY...BUT THE LOWLANDS LOOK TO
STAY DRY. BY THE END OF THE WEEK WE WILL CONTINUE TO SEE
TEMPERATURES RUNNING AROUND 10 DEGREES BELOW AVERAGE.

&&

.AVIATION...VALID 26/12Z-27/12Z
AIRPORT OPERATIONS NEED TO BE GETTING READY FOR A MAJOR WINTER
STORM THAT WILL ARRIVE LATER TODAY. AT AIRPORTS EQUIPPED FOR
IT...DEICING OPERATIONS WILL LIKELY BE NEEDED LATER THIS EVENING.
FOR THE NEXT 12 HOURS WE WILL SEE SCATTERED TO NUMEROUS RAIN
SHOWERS IN THE LOWLANDS AND SNOW SHOWERS IN THE MOUNTAINS. IN THE
LOWLANDS THE RAIN WILL CHANGE OVER TO SNOW AFTER 00Z. CEILINGS WILL
LOWER THROUGH THE DAY AND WE WILL SEE BKN-OVC040-060 DURING THE
AFTERNOON. FOR 00Z-12Z WE WILL SEE BKN-OVC010-030 AT MOST
LOCATIONS. VISIBILITIES WILL BE VARIABLE IN THE SNOW BUT WILL
GENERALLY BE IN THE MVFR CATEGORY...BUT OCCASIONALLY DROP INTO THE
IFR RANGE IN THE HEAVIER SNOW BANDS. SURFACE WINDS WILL START OUT
33010G18KT EARLY BUT BY EVENING WILL BE 02015G25KT. LATE TONIGHT
BLOWING SNOW MAY ALSO REDUCE VISIBILITIES FOR GROUND OPERATIONS.

&&

.FIRE WEATHER...
WE WILL SEE A MAJOR WINTER STORM MOVE INTO THE REGION THIS
EVENING. PRECIPITATION WILL BE IN THE FORM OF SNOW IN THE
MOUNTAINS AND INITIALLY AS RAIN IN THE LOWLANDS...BUT BY THIS
EVENING WE WILL SEE SNOW AT ALL LOCATIONS IN THE MOUNTAINS AND
LOWLANDS. SNOW TOTALS OF 1 TO 2 FEET WILL BE POSSIBLE IN THE
SACRAMENTO MOUNTAINS. IN THE LOWLANDS 3 TO 7 INCHES OF SNOW WILL
BE POSSIBLE WEST OF DEMING. THE HIGHER ELEVATIONS OF THE GILA
REGION AND BLACK MOUNTAINS COULD SEE 6 TO 12 INCHES OF SNOW WITH
LESSER AMOUNTS AT LOWER ELEVATIONS. THE SNOW WILL END WEST TO
EAST ON SUNDAY WITH IT ENDING LAST IN THE SACRAMENTO MOUNTAINS
SUNDAY EVENING. WINDS WILL ALSO BE A FACTOR AS WE WILL SEE GUSTY
WINDS TONIGHT ALONG WITH THE SNOW. AFTER SUNDAY WE WILL BE
GENERALLY COOL AND DRY THROUGH FRIDAY. A WEAK STORM SYSTEM MAY
BRING SOME LIGHT SNOW TO THE MOUNTAINS ON TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 50  27  37  21 /  70  90  60   0
SIERRA BLANCA           55  23  34  12 /  80  90  90   0
LAS CRUCES              44  24  37  17 /  80  80  50   0
ALAMOGORDO              50  23  35  16 /  80 100  80  10
CLOUDCROFT              29  15  24   8 /  80 100  90  30
TRUTH OR CONSEQUENCES   39  22  38  17 /  70  90  70   0
SILVER CITY             35  21  36  16 /  70  80  30   0
DEMING                  41  25  40  18 /  80  80  40   0
LORDSBURG               41  25  42  19 /  60  60  20   0
WEST EL PASO METRO      50  29  38  22 /  70  90  60   0
DELL CITY               51  19  35  11 /  80 100  80   0
FORT HANCOCK            57  26  38  14 /  80  90  80   0
LOMA LINDA              48  24  35  14 /  70  90  80   0
FABENS                  53  27  37  17 /  70  90  60   0
SANTA TERESA            49  26  36  18 /  70  80  50   0
WHITE SANDS HQ          47  26  37  18 /  70  90  70   0
JORNADA RANGE           42  21  37  13 /  70  90  60   0
HATCH                   41  24  38  16 /  80  80  60   0
COLUMBUS                42  27  40  21 /  80  60  30   0
OROGRANDE               48  24  37  18 /  80  90  70   0
MAYHILL                 31  14  27  13 /  80 100 100  40
MESCALERO               36  14  29   9 /  80 100 100  30
TIMBERON                37  18  30  13 /  80 100 100  20
WINSTON                 29  18  33  11 /  80  90  70   0
HILLSBORO               38  19  38  13 /  80  80  60   0
SPACEPORT               40  22  37  15 /  70  90  70   0
LAKE ROBERTS            32  16  38   7 /  80  90  60   0
HURLEY                  40  21  38  14 /  70  80  40   0
CLIFF                   34  20  40  11 /  60  70  30   0
MULE CREEK              36  19  43   9 /  60  50  20   0
FAYWOOD                 38  20  38  15 /  80  80  50   0
ANIMAS                  42  24  44  19 /  50  40  10   0
HACHITA                 41  24  43  16 /  50  50  30   0
ANTELOPE WELLS          44  22  44  17 /  50  40   0   0
CLOVERDALE              42  23  43  18 /  50  30   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 11 PM MST
     SUNDAY FOR NMZ410-411-413-417.

     WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 11 PM MST
     SUNDAY FOR NMZ409-412.

     WINTER STORM WARNING UNTIL 11 PM MST SUNDAY FOR NMZ414>416.

     WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 7 PM MST
     SUNDAY FOR NMZ401-404>407.

     WINTER STORM WARNING UNTIL 5 PM MST SUNDAY FOR NMZ402-403-408.

TX...WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 11 PM MST
     SUNDAY FOR TXZ418>424.

&&

BRICE
Hazardous weather outlook, Dec 26, 7:33 AM MST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
733 AM MST SAT DEC 26 2015

NMZ414>416-271445-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
733 AM MST SAT DEC 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...TODAY AND TONIGHT
WE WILL SEE MODERATE TO HEAVY SNOW OFF AND ON THIS AFTERNOON
THROUGH SUNDAY. SNOW FALL TOTALS OF 1 TO 2 FEET WILL BE POSSIBLE.
EXPECT HAZARDOUS DRIVING CONDITIONS AND ROAD CLOSURE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL TAPER OFF BY SUNDAY EVENING. MONDAY THROUGH FRIDAY
EXPECT DRIER...BUT COLD TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND THE PUBLIC ARE ASKED TO REPORT SNOW FALL TOTALS VIA
OUR TWITTER ACCOUNT @NWSELPASO

NMZ409>413-417-TXZ418>424-271445-
SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
733 AM MST SAT DEC 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT
WE WILL SEE MODERATE TO HEAVY SNOW OFF AND ON TONIGHT THROUGH
SUNDAY MORNING. SNOW FALL TOTALS OF 3 TO 7 INCHES WILL BE
POSSIBLE. EXPECT HAZARDOUS DRIVING CONDITIONS AND ROAD CLOSURE
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL TAPER OFF BY SUNDAY MORNING. MONDAY THROUGH FRIDAY
EXPECT DRIER...BUT COLD TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND THE PUBLIC ARE ASKED TO REPORT SNOW FALL TOTALS VIA
OUR TWITTER ACCOUNT @NWSELPASO

NMZ402-403-408-271445-
SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
EASTERN BLACK RANGE FOOTHILLS-
733 AM MST SAT DEC 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...TODAY AND TONIGHT
WE WILL SEE MODERATE TO HEAVY SNOW OFF AND ON THIS AFTERNOON THROUGH
SUNDAY MORNING. SNOW FALL TOTALS OF 5 TO 10 INCHES WILL BE
POSSIBLE. EXPECT HAZARDOUS DRIVING CONDITIONS AND ROAD CLOSURE
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL TAPER OFF BY SUNDAY MORNING. MONDAY THROUGH FRIDAY
EXPECT DRIER...BUT COLD TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND THE PUBLIC ARE ASKED TO REPORT SNOW FALL TOTALS VIA
OUR TWITTER ACCOUNT @NWSELPASO

NMZ401-404>407-271445-
UPPER GILA RIVER VALLEY-SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-
LOWLANDS OF THE BOOTHEEL-UPLANDS OF THE BOOTHEEL-
SOUTHWEST DESERT/MIMBRES BASIN-
733 AM MST SAT DEC 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...TODAY AND TONIGHT
WE WILL SEE MODERATE SNOW OFF AND ON TONIGHT THROUGH SUNDAY
MORNING. SNOW FALL TOTALS OF 1 TO 3 INCHES WILL BE POSSIBLE.
EXPECT HAZARDOUS DRIVING CONDITIONS AND ROAD CLOSURE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL TAPER OFF BY LATE SATURDAY NIGHT. MONDAY THROUGH FRIDAY
EXPECT DRIER...BUT COLD TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND THE PUBLIC ARE ASKED TO REPORT SNOW FALL TOTALS VIA
OUR TWITTER ACCOUNT @NWSELPASO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Western El Paso County

When
December 26, 12:00 PM MST to December 27, 12:00 PM MST
Where
Western El Paso County forecast zone
Reported by
CoCoRaHS
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A solid 6 to 10 inches were reported from all of the CoCoRaHS observers across Western El Paso County.

Heavy Snow, Eastern/Central El Paso County

When
December 26, 3:00 PM MST to December 27, 12:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Reported by
CoCoRaHS
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

Total snowfall accumulations over the zone ranged from 5 to 10 inches with the El Paso Airport officially reporting 8.1 inches. The 10 inches was reported on the southeast side of the Franklin Mountains.

Heavy Snow, Southern Hudspeth Highlands

When
December 26, 6:00 PM MST to December 27, 3:00 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

An observer in Sierra Blanca reported 9 inches of snow with up to 2 foot drifts.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612347, 612351, 612354.